Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 47, NWS Midland/Odessa, TX

May 13, 2009

NWS Midland/Odessa, TX issued this red flag warning at May 13, 2009, 4:49 AM MDT. It took effect at May 13, 2009, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2009, 4:49 AM MDT (10:49 UTC)
In effect from
May 13, 2009, 10:00 AM MDT
Expired
May 13, 2009, 7:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 131049
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 AM CDT WED MAY 13 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM UNTIL 7 PM MDT TODAY FOR THE
GUADALUPE MOUNTAINS FOR VERY LOW RH/S...WINDS OF 20 MPH OR GREATER AND
VERY HIGH TO EXTREME FIRE DANGER...

.DRY...WESTERLY WINDS WILL PERSIST ACROSS THE GUADALUPE MOUNTAINS
TODAY. THIS COMBINED WITH VERY WARM TEMPERATURES WILL DROP MINIMUM
RH/S INTO THE SINGLE DIGITS THIS AFTERNOON. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED FROM MID-MORNING THROUGH THE AFTERNOON. 

NMZ114-TXZ258-132100-
/O.NEW.KMAF.FW.W.0047.090513T1600Z-090514T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
449 AM MDT WED MAY 13 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
MDT THIS EVENING. 

WESTERLY WINDS OF 20 TO 25 MPH ALONG WITH MINIMUM RELATIVE
HUMIDITIES IN THE SINGLE DIGITS ARE EXPECTED TODAY. VERY HIGH TO
EXTREME FIRE DANGER IS ALREADY IN PLACE AND A RED FLAG WARNING IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
2 follow-up statements
000 
WWUS84 KMAF 131932
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT WED MAY 13 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT TODAY FOR
THE GUADALUPE MOUNTAINS FOR VERY LOW HUMIDITIES...WINDS GREATER
THAN 20 MPH AND VERY HIGH TO EXTREME FIRE DANGER...

. GUSTY WESTERLY WINDS WILL CONTINUE ACROSS THE GUADALUPE
MOUNTAINS THIS AFTERNOON. THIS COMBINED WITH VERY WARM
TEMPERATURES WILL KEEP HUMIDITIES IN THE SINGLE DIGITS. CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS EVENING.

NMZ114-TXZ258-140100-
/O.CON.KMAF.FW.W.0047.000000T0000Z-090514T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
132 PM MDT WED MAY 13 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR THE GUADALUPE MOUNTAINS.

WESTERLY WINDS OF 20 TO 30 MPH ALONG WITH MINIMUM RELATIVE
HUMIDITIES IN THE SINGLE DIGITS ARE EXPECTED TODAY. VERY HIGH TO
EXTREME FIRE DANGER IS ALREADY IN PLACE AND A RED FLAG WARNING
REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
000 
WWUS84 KMAF 140120
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CDT WED MAY 13 2009

NMZ114-TXZ258-140230-
/O.EXP.KMAF.FW.W.0047.000000T0000Z-090514T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
720 PM MDT WED MAY 13 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

LOCAL RED FLAG CONDITIONS WILL BE POSSIBLE THROUGH 9 PM MAINLY IN
FAVORED PASS AREAS. OTHERWISE A COLD FRONT WILL MOVE THROUGH THE
MOUNTAINS WEDNESDAY MORNING WITH AT LEAST TEMPORARILY GUSTY
NORTHEAST WINDS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 13, 3:49 AM MDT, 1 hour earlier.

Area forecast discussion, May 13, 3:49 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CDT WED MAY 13 2009

.DISCUSSION...
AN EMBEDDED VORTICITY MAXIMUM WITHIN THE WEAK WESTERLY FLOW ALOFT
INTERACTED WITH A DRYLINE LATE YESTERDAY AFTERNOON AND EVENING
RESULTING IN SOME CONVECTION OVER THE EASTERN CWA.  THIS ACTIVITY
HAS SINCE MOVED OFF TO THE EAST THIS MORNING...WEAKENING ALONG THE
WAY.  WATER VAPOR IMAGERY SHOWS A STRONGER UPPER LEVEL TROUGH NOW
MAKING ITS WAY ACROSS EASTERN MONTANA.  THIS FEATURE WILL MIGRATE TO
THE EAST PASSING OVER THE NORTHERN GREAT PLAINS THIS AFTERNOON.
NEAR THE SURFACE...LEE TROUGHING WILL CONTINUE TODAY WITH A SURFACE
LOW OVER THE TEXAS PANHANDLE. THE RESULTANT DOWNSLOPE WINDS WILL
CONTRIBUTE TO ENHANCED ADIABATIC HEATING TODAY AND HIGH TEMPERATURES
WILL LIKELY CLIMB INTO THE HIGH 90S TO LOW 100S AS THE 850 HPA
THERMAL RIDGE BUILDS OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.
PRECIPITATION CHANCES TODAY WILL REMAIN LOW AS NO DISCERNIBLE MID TO
UPPER LEVEL SHORTWAVE TROUGHS APPEAR LIKELY WITHIN WESTERLY FLOW
ALOFT...BUT A STORM OR TWO CAN NOT BE RULED OUT WITH PEAK HEATING
AND ENHANCED SURFACE CONVERGENCE ALONG DRYLINE NEAR THE LOWER TRANS
PECOS REGION.  BY THURSDAY MORNING...THE AFOREMENTIONED UPPER LEVEL
TROUGH WILL TRAVERSE THE GREAT LAKES REGION.  AN ASSOCIATED COLD
FRONT WILL DIVE SOUTH THROUGH THE SOUTHERN PLAINS THURSDAY MORNING.
THE WRF APPEARS TO BE THE MOST AGGRESSIVE WITH FROPA OVER MAF BY 12Z
THURSDAY...WHICH IS LIKELY THE RESULT OF A DEEPER UPPER LEVEL LOW
OVER THE NORTHERN PLAINS THIS EVENING.  HOWEVER...MID TO UPPER LEVEL
FLOW WILL REMAIN FAIRLY ZONAL ACROSS MUCH OF THE CONUS.  OUR CURRENT
THINKING RIGHT NOW IS TO GO WITH A MORE CONSISTENT GFS SOLUTION WITH
THE FIRST COLD FRONT...KEEPING IT QUASI STATIONARY OVER THE NORTHERN
PERMIAN BASIN THROUGH THURSDAY.  BIGGER CHALLENGE ON THURSDAY WILL
BE POTENTIAL CONVECTION AND COVERAGE/LOCATION OF SAID CONVECTION.
MOST NWP GUIDANCE SUGGESTS A WEAK MID TO UPPER LEVEL TROUGH WILL
DEVELOP OVER THE NORTHERN BAJA AND THE GFS/WRF ALSO INDICATE A WEAK
VORTICITY MAXIMUM OVER SOUTHEAST NEW MEXICO EMBEDDED WITHIN THE WEAK
FLOW ALOFT BY FRIDAY 00Z.  RIGHT NOW...I HAVE DECIDED TO KEEP THE
GREATEST POPS OVER THE EASTERN CWA WHERE BOUNDARY INTERACTION
APPEARS POSSIBLE WITH APPROACHING PERTURBED MID TO UPPER FLOW.
INSTABILITY ALSO LOOKS DECENT THURSDAY WITH SBCAPE VALUES OVER THE
EASTERN CWA APPROACHING 2500 J/KG AND 0-6 KM BULK SHEAR VECTOR MAGNITUDES
NEAR 30 KT.  THIS SHOULD BE SUFFICIENT FOR SUPERCELLS TO DEVELOP IF
CONVECTION DOES OCCUR...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

BY FRIDAY AFTERNOON...ANOTHER MID LEVEL SHORTWAVE TROUGH (OR TWO) IS
FORECAST TO PASS OVER SOUTHWEST TEXAS.  THE CHANCE FOR CONVECTION
AGAIN APPEARS POSSIBLE AT THIS TIME...BUT CONFIDENCE IN LOCATION IS
MINIMAL TO SAY THE LEAST AND WILL LIKELY DEPEND ON STRENGTH/POSITION
OF PREVIOUSLY MENTIONED SHORTWAVE TROUGH.  MEANWHILE...THE UPPER
FLOW WILL AMPLIFY AS STRONG VORT MAX AGAIN TRAVERSES THE NORTHERN
PLAINS.  A SECOND AND STRONGER ASSOCIATED COLD FRONT IS PROJECTED
TO MAKE ITS WAY THROUGH THE ENTIRE CWA BY SATURDAY NIGHT DECREASING
1000-500 HPA THICKNESS VALUES CONSIDERABLY FOR SUNDAY.  MAX TEMPS
FOR SUNDAY WERE DROPPED A FEW DEGREES CONSIDERING 850 HPA
TEMPERATURES.  RAIN CHANCES WILL AGAIN INCREASE WITH THIS FEATURE
AND COVERAGE WILL LIKELY DEPEND ON ANY MID TO UPPER SHORTWAVE
TROUGHS PASSING OVERHEAD.  AT THE CURRENT MOMENT BOTH THE ECMWF AND
GFS ARE FAIRLY BULLISH WITH QPF OUTPUT AND FOR THIS REASON I HAVE
DECIDED TO INCREASE POPS FOR SATURDAY NIGHT/SUNDAY
MORNING...ALTHOUGH LOCATION IS STILL A CONCERN. THE GFS HINTS AT A
DECENT MID TO UPPER SHORTWAVE TROUGH IMPACTING THE BIG BEND REGION
SATURDAY NIGHT AND IF THIS REMAINS CONSISTENT...POPS WILL NEED TO BE
INCREASED EVEN MORE NEAR THIS AREA.

&&

.FIRE WEATHER...
EARLY MORNING RH RECOVERY WEST OF AN ARTESIA TO MARFA LINE HAS BEEN
POOR AS DRY AIR HAS REMAINED INTACT. TO THE EAST...PLENTY OF
LOW-LEVEL MOISTURE HAS LED TO GOOD TO EXCELLENT RH RECOVERY.
AFTERNOON RH/S WILL DROP BELOW 15% FOR MOST AREAS TODAY AS THE
DRYLINE MIXES EASTWARD. THE ONE EXCEPTION WILL BE ACROSS THE
STOCKTON PLATEAU AS THE DRYLINE WILL LIKELY NOT PUSH THROUGH THIS
REGION. WESTERLY WINDS BEHIND THE DRYLINE WILL BE STRONGEST ACROSS
THE GUADALUPES WHERE 20 FOOT WINDS ARE EXPECTED TO EXCEED 20 MPH.
GIVEN THE DRY FUELS AND VERY HIGH TO EXTREME FIRE DANGER...WE WILL
ISSUE A RED FLAG WARNING FOR THE GUADALUPES TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              99  66  86  66  /  10  10  20  20
CARLSBAD NM               100  60  88  56  /   0   0  10  10
DRYDEN TX                  99  70  91  70  /  10  10  30  20
FORT STOCKTON TX          100  64  94  68  /  10  10  20  10
GUADALUPE PASS TX          94  55  88  59  /   0   0  10  10
HOBBS NM                   98  60  89  60  /   0   0  10  10
MARFA TX                   90  50  88  55  /  10  10  10  10
MIDLAND INTL AIRPORT TX   101  63  89  66  /  10  10  20  10
ODESSA TX                 100  63  88  68  /  10  10  20  10
WINK TX                   103  66  93  69  /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06/78
Hazardous weather outlook, May 13, 3:34 AM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT WED MAY 13 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
434 AM CDT WED MAY 13 2009 /334 AM MDT WED MAY 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

DRY AIR WILL COMBINE WITH BREEZY WESTERLY WINDS TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS
TODAY. A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AREA.

ANOTHER DAY OF WELL ABOVE NORMAL TEMPERATURES CAN BE EXPECTED
ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY. NEAR
RECORD WARMTH IS POSSIBLE ACROSS THE PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING COLD FRONT COMBINED WITH DAYTIME HEATING WILL LEAD
TO ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS ON
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS
MAINLY EAST OF A SEMINOLE TO FORT STOCKTON LINE. THE MAIN CONCERN
WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:11 PM MDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
May 12, 6:37 PM MDTAreal Flood AdvisoryMAFPecos3 hr
May 12, 7:37 PM MDTSevere Thunderstorm WarningMAFPecos53 min

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.